Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 521, NWS Jackson, MS

July 22, 2023Covington County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2023, 12:46 PM CDT for Covington County, Jones County, Mississippi. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2023, 12:46 PM CDT (17:46 UTC)
Expired
Jul 22, 2023, 1:45 PM CDT
In force
59 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 12:52 PM CDTTSTM WND DMG1 Ene Laurel, MSA large tree limb was blown down into the road along the 800 block of N 5th Ave.
Jul 22, 12:57 PM CDTTSTM WND DMG3 Se Glade, MSA pine tree was blown down onto and was blocking the road along the 200 block of Orange Dr.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2243 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS54 KJAN 221746
SVRJAN
MSC031-067-221845-
/O.NEW.KJAN.SV.W.0521.230722T1746Z-230722T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1246 PM CDT Sat Jul 22 2023

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  East central Covington County in southeastern Mississippi...
  Central Jones County in southeastern Mississippi...

* Until 145 PM CDT.

* At 1246 PM CDT, severe thunderstorms were located along a line
  extending from near Hebron to near Soso to near Laurel, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Laurel, Ellisville and Mill Creek around 110 PM CDT.
  Tuckers Crossing around 120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3150 8943 3169 8948 3174 8908 3169 8894
      3158 8894
TIME...MOT...LOC 1746Z 314DEG 14KT 3167 8940 3169 8925 3170 8910 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NF
2 follow-up statements
529 
WWUS54 KJAN 221803
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
103 PM CDT Sat Jul 22 2023

MSC031-067-221845-
/O.CON.KJAN.SV.W.0521.000000T0000Z-230722T1845Z/
Covington MS-Jones MS-
103 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EAST CENTRAL COVINGTON AND CENTRAL JONES COUNTIES...

At 103 PM CDT, severe thunderstorms were located along a line
extending from near Ellisville to near Tuckers Crossing to near Mill
Creek, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Tuckers Crossing and Mill Creek around 110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3167 8947 3173 8905 3169 8894 3158 8894
      3150 8943
TIME...MOT...LOC 1803Z 292DEG 22KT 3161 8931 3161 8914 3164 8901 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NF
302 
WWUS54 KJAN 221821
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
121 PM CDT Sat Jul 22 2023

MSC031-067-221845-
/O.CON.KJAN.SV.W.0521.000000T0000Z-230722T1845Z/
Covington MS-Jones MS-
121 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EAST CENTRAL COVINGTON AND CENTRAL JONES COUNTIES...

At 121 PM CDT, severe thunderstorms were located along a line
extending from near Sanford to near Mill Creek, moving southeast at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Laurel, Ellisville and Tuckers Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3162 8945 3166 8894 3158 8894 3150 8943
TIME...MOT...LOC 1821Z 310DEG 13KT 3156 8940 3162 8899 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:51 AM CDT, 55 minutes earlier.

Area forecast discussion, Jul 22, 11:51 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1151 AM CDT Sat Jul 22 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 1151 AM CDT Sat Jul 22 2023

Rest of today...

Morning 12Z upper/water vapor analysis indicates longwave trough
centered over the Great Lakes with the axis extending to the south,
with the trough axis just to the west of the region.
Favorable upper jet dynamics/diffluence in advance of another
perturbation progged to move into the Mid-South this afternoon in
northwest flow will help increased ascent persist across the
southern half of the area. Earlier morning shortwave has departed to
the east, with decreased ascent & rain chances across the northern
half of the region. Morning sfc analysis indicates frontal zone
draped south of Interstate 20, with continued convergence & pooling
moisture along & south of the boundary. This is evident in
increased agitated cumulus field south of Interstate 20. This is
combined with nearly 2 inch PWs for rain & storm potential into
early to mid afternoon. Severe storm potential will persist into the
afternoon hours. Unidirectional shear profiles & mean bulk shear
around 25-30kts in the low-mid levels combined with some steep lapse
rates/vertical totals around mid-upper 20s degree C & moderate
destabilization will favor efficient cold pool development & some
hail up to quarter size. Main concerns will be for multicell
clusters or bowing segments, especially any that propagate east-
northeast more orthogonal to the low-level flow. SPC added a Slight
area, which seems reasonable. Morning sfc modified soundings
indicate deeply unstable air favorable of microburst wind potential
& this looks to be realized in regional mesoanalysis of nearly 5000
J/kg SBCAPE. Timing will be early afternoon into the evening hours.
In addition, HREF indicates potential for some heavy rain &
increased neighborhood probs/max of > 3 inches in the Hwy 84 to I-59
corridor. Added a "Limited" in the HWO in southeast MS along &
southeast of a line from southern Lawrence County to central Clarke
County. Backbuilding doesn't look to be a concern but efficient
heavy downpours/training look probable.

Highs will remain less oppressive north of I-20 but compressional
warming & continued warm thermo south of I-20 will help aid in
temperatures peaking into the mid 90s especially in the Hwy 84
corridor. With high PWs & limited mixing, sfc dewpoints remain the
mid-upper 70s. Dangerous heat stress remain a concern into the
afternoon, with some areas in the Pine Belt currently reaching Heat
Advisory criteria. Heat Advisory/HWO look on track & no changes were
needed at this time. /DC/

&&

.DISCUSSION...
Issued at 359 AM CDT Sat Jul 22 2023

Today through tonight: A cold front pushing south across the area
will bring a marginal risk for severe weather, and it will help
suppress the significant heat stress conditions to along/south of
the Highway 84 corridor where a heat advisory will continue for
today. A weak shortwave trough is helping to generate numerous
showers and thunderstorms over mainly north central Mississippi
early this morning. The convective rainfall will continue for the
next several hours before diminishing later this morning as the
minor trough exits. Then expect redevelopment of storms this
afternoon for locations mainly south of the I-20 corridor, where
most unstable CAPE > 3000 j/kg combined with ~30 kt mid level flow
will support a few severe multicell storm segments. Storms should
diminish early this evening with cooler and less humid air
conditions expected overnight. /EC/

Sunday through Friday: On Sunday, the cold front associated with
a upper level trough will stall out along the Gulf Coast. Rain
chances will remain along the Gulf Coast through Sunday night as
the trough gradually makes its way east. Temperatures will be
relatively cooler during this period as highs will be in the low
90s and lows with be in the upper 60s across the area. By Tuesday,
the trough will have made its way east of the area and the upper
level high that was giving us problems earlier this week will make
its back eastward. 500mb heights will increase, bring warmer
conditions back to the region by midweek. High temperatures during
this period will be in the mid 90s. Dew points in the high 60s
will suppress some of those extreme heat indices we experienced
earlier this week, but heat indices ranging from 100-105 can still
be expected in some areas. By Thursday, ridging from the high
pressure system will begin to weaken off to our west. The chance
for scattered diurnally driven storms will increase areawide
heading into the weekend. /LCP/

&&

.AVIATION...
(12Z TAFS)
Issued at 645 AM CDT Sat Jul 22 2023

Convective precip continues along/ahead of a cold front, and this
will likely continue for the next few hours in northern portions
of the area. IFR/LIFR category stratus has developed and could
impact most sites early this morning before lifting/dissipating by
late morning. Expect another round of SHRA/TS to develop this aftn
across southern portions of the area. Otherwise, VFR conditions
and light surface wind will prevail through this evening. Another
round of low stratus may impact the area late tonight into early
Sunday morning. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  71  91  69 /  50  20  10   0
Meridian      89  70  90  68 /  70  40  10   0
Vicksburg     89  69  90  70 /  40  10   0   0
Hattiesburg   95  73  91  70 /  80  80  40  10
Natchez       91  72  90  70 /  60  40  10   0
Greenville    87  67  89  69 /  20   0   0   0
Greenwood     87  67  90  69 /  30   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ060>066-072>074.

LA...Heat Advisory until 7 PM CDT this evening for LAZ024-026.

AR...None.
&&

DC/LCP/EC
Hazardous weather outlook, Jul 22, 12:26 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1226 PM CDT Sat Jul 22 2023

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>047-050-231730-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Scott-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ023-MSZ048-231730-
Franklin LA-Hinds-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...The rest of Today and Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Remainder of today

Remainder of today, caution is advised for possible dangerous
heat as heat index values peak near 105 degrees. Heat exhaustion
will be possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ025-MSZ049-053-055>057-231730-
Tensas-Rankin-Claiborne-Simpson-Smith-Jasper-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Remainder of today through evening

DANGEROUS HEAT
THREAT...Limited
TIMING...Remainder of today

Remainder of today through evening, isolated severe thunderstorms
are possible. Some thunderstorms could produce damaging wind
gusts and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today, caution is advised for possible dangerous
heat as heat index values peak near 105 degrees. Heat exhaustion
will be possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ051-052-231730-
Newton-Lauderdale-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Remainder of today through evening

Remainder of today through evening, isolated severe thunderstorms
are possible. Some thunderstorms could produce damaging wind
gusts and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ024-MSZ054-059-062-063-231730-
Catahoula-Copiah-Jefferson-Lincoln-Lawrence-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Remainder of today through evening

DANGEROUS HEAT
THREAT...Elevated
TIMING...Remainder of today

Remainder of today through evening, isolated severe thunderstorms
are possible. Some thunderstorms could produce damaging wind
gusts and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today, dangerous heat likely with peak heat index
values ranging from 106 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ026-MSZ060-061-231730-
Concordia-Adams-Franklin MS-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Remainder of today through evening

DANGEROUS HEAT
THREAT...Significant
TIMING...Remainder of today

Remainder of today through evening, isolated severe thunderstorms
are possible. Some thunderstorms could produce damaging wind
gusts and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today, dangerous heat expected with peak heat values
around 110 degrees. Heat stroke will be a significant concern
with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ058-231730-
Clarke-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Remainder of today through evening

FLOODING
THREAT...Limited
TIMING...Remainder of today through evening

DANGEROUS HEAT
THREAT...Limited
TIMING...Remainder of today

Remainder of today through evening, isolated severe thunderstorms
are possible. Some thunderstorms could produce damaging wind
gusts and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today through evening, localized flash flooding is
possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

Remainder of today, caution is advised for possible dangerous
heat as heat index values peak near 105 degrees. Heat exhaustion
will be possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ064-065-231730-
Jefferson Davis-Covington-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Remainder of today through evening

FLOODING
THREAT...Limited
TIMING...Remainder of today through evening

DANGEROUS HEAT
THREAT...Elevated
TIMING...Remainder of today

Remainder of today through evening, isolated severe thunderstorms
are possible. Some thunderstorms could produce damaging wind
gusts and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today through evening, localized flash flooding is
possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

Remainder of today, dangerous heat likely with peak heat index
values ranging from 106 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ066-231730-
Jones-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of today through evening

FLOODING
THREAT...Limited
TIMING...Remainder of today through evening

DANGEROUS HEAT
THREAT...Elevated
TIMING...Remainder of today

Remainder of today through evening, severe thunderstorms are
possible. Some thunderstorms could produce damaging winds to
60 to 70 mph and quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today through evening, localized flash flooding is
possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

Remainder of today, dangerous heat likely with peak heat index
values ranging from 106 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ072>074-231730-
Marion-Lamar-Forrest-
1226 PM CDT Sat Jul 22 2023

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of today through evening

FLOODING
THREAT...Limited
TIMING...Remainder of today through evening

DANGEROUS HEAT
THREAT...Significant
TIMING...Remainder of today

Remainder of today through evening, severe thunderstorms are
possible. Some thunderstorms could produce damaging winds to
60 to 70 mph and quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today through evening, localized flash flooding is
possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

Remainder of today, dangerous heat expected with peak heat values
around 110 degrees. Heat stroke will be a significant concern
with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

23

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 22, 12:42 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
1242 PM CDT Sat Jul 22 2023

MSZ064-065-221815-
Jefferson Davis MS-Covington MS-
1242 PM CDT Sat Jul 22 2023

...Strong thunderstorms will impact portions of central Covington and
central Jefferson Davis Counties through 115 PM CDT...

At 1242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prentiss to Collins. Movement was east at
20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Collins around 1245 PM CDT.
  Seminary around 100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 8991 3168 8954 3162 8940 3154 8940
      3154 8983
TIME...MOT...LOC 1742Z 289DEG 18KT 3164 8982 3166 8956

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:10 PM CDTSevere Thunderstorm WarningJANCovington, Jones, Smith65 min
Jul 22, 12:42 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis33 min
Jul 22, 12:54 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis66 min
Jul 22, 1:17 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion58 min
Jul 22, 1:44 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion61 min
Jul 22, 2:09 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion45 min
Jul 22, 2:48 PM CDTSpecial Weather StatementJANMarion57 min
Jul 22, 2:53 PM CDTSpecial Weather StatementJANMarion37 min
Jul 22, 2:57 PM CDTSpecial Weather StatementJANJefferson Davis33 min
Jul 22, 3:04 PM CDTSpecial Weather StatementJANSmith41 min
Jul 22, 3:09 PM CDTSpecial Weather StatementJANJefferson Davis51 min
Jul 22, 3:22 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Marion26 min
Jul 22, 3:26 PM CDTSpecial Weather StatementJANLawrence34 min
Jul 22, 3:32 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln43 min
Jul 22, 3:36 PM CDTSpecial Weather StatementJANJasper39 min
Jul 22, 4:01 PM CDTSpecial Weather StatementJANJefferson Davis44 min
Jul 22, 4:02 PM CDTSpecial Weather StatementJANClarke43 min
Jul 22, 4:06 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson54 min
Jul 22, 4:12 PM CDTSevere Thunderstorm WarningJANAdams19 min
Jul 22, 4:30 PM CDTSevere Thunderstorm WarningJANAdams40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.